Torsades de pointes in a patient of dilated cardiomyopathy occurring early on oral amiodarone therapy

Mohit D. Gupta, Girish MP, Partha Prateem Choudhury, Sanjay Tyagi

Abstract


Amiodarone induced proarrhythmic effects are rare. We report a case of amiodarone induced torsades de pointes in a young boy aged 16 years occurring early after initiation of oral amiodarone. This case underscores the need of careful electrocardiographic monitoring early during amiodarone therapy to avoid a potentially fatal arrhythmia.


Keywords


Amiodarone, Torsades de pointes, QTc interval

Full Text:

PDF

References


Podrid PJ. Amiodarone: reevaluation of an old drug. Ann Intern Med 1995;122:689-700.

Hohnloser SH, Klingenheben T, Singh BN. Amiodarone associated proarrhythmic effects. A review with special reference to torsade de pointes tachycardia. Ann Intern Med 1994;121:529-35.

Jorens PG, Van Den Heuvel PA, Ranquin REF, Van Den Branden FA, Parizel GA. Amiodarone induced torsades de pointe: Report of three cases and review of literature. Acta Cardiol 1989;5:411-21.

Veglia L, Scandiffio T, Guenicchio G. ‘Torsioni di punta’ e amiodarone. G It Cardiol 1978:8:1025-9.

Perry JC. Pharmacologic therapy of arrhythmias. In: Deal BJ, Wolff GS, Gelband H, eds. Arrhythmia in children. Armonk, NY: Futura, 1998:291-3.

Breithardt G, Haverkamp W. Concern for the potential for QT prolongation and proarrhythmia by non-antiarrhythmic drugs. Report from a Policy Conference of the European Society of Cardiology. G Ital Cardiol 1999;29(Suppl 5):11-4.

Singh BN. When is QT interval antiarrhythmic and when is proarrhythmic? Am J Cardiol 1989;63:867-9.

Rankin AC, Pringle SD, Cobbe SM. Acute treatment of Torsades de pointes with amiodarone: proarrhythmic and antiarrhythmic association of QT prolongation. Am Heart J 1990;119:185-6.